Nebraska, 2025

Hail in Nebraska, May 19, 2025

May 19, 2025 · NWS GID · 7 events in 4 counties and zones

For the third time in less than a week, severe weather impacted south central Nebraska. A narrow, broken line of thunderstorms formed roughly along Nebraska Highway 14 and slowly moved east during the afternoon hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5.5 million
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

For the third time in less than a week, severe weather impacted south central Nebraska. A narrow, broken line of thunderstorms formed roughly along Nebraska Highway 14 and slowly moved east during the afternoon hours. Though reports of severe weather were limited, hail was very large in some spots. The town of Edgar in Clay county was hardest hit with baseball sized hail. Most homes in towns sustained at least some damage, including broken windows, shredded siding and roof damage. Tree damage was extensive as well. Half-dollar to ping-pong sized hail was reported in parts of Nance, Merrick and Polk counties. By late afternoon, the storms weakened slightly and moved east of south central Nebraska.

A narrow axis of unstable air forced its way into south central Nebraska ahead of a surface and upper level low pressure to the west. Mixed-layer CAPE of 3,000 J/KG developed along and east of a line from Fullerton to Superior. Coupled with a steep mid-level lapse of 8 degrees C/KM, the environment became variable for severe thunderstorms. By early afternoon, surface low pressure near Grand Island was the triple point for a trailing cold front to the west, advancing warm from to the northeast and developing dryline to the southeast. The dryline became the convective focus for the thunderstorms. Effective wind shear was strong ranging from 50-60 knots, but the low-level wind regime was less favorable for tornadoes in south central Nebraska compared to other locations in the region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at May 19, 12:01 PM CST, 1 hour 41 minutes earlier. Its key messages:

  • Severe storms may occur again today with the greatest threat generally near and east of Highway 281 this afternoon through this evening.
  • Patchy frost may occur late Tuesday night and Wednesday night generally from Dawson County to Greeley County with lows dropping into the mid 30s.
  • Cooler temperatures are expected Tuesday with highs in the 50s to the 70s. Wednesday through Sunday, high temperatures will be in the 60s and 70s.
Area forecast discussion, May 19, 12:01 PM CST, 1 hour 41 minutes before
Area Forecast Discussion
National Weather Service Hastings NE
101 PM CDT Mon May 19 2025

...AVIATION UPDATE...

.KEY MESSAGES...

- Severe storms may occur again today with the greatest threat
  generally near and east of Highway 281 this afternoon through
  this evening.

- Patchy frost may occur late Tuesday night and Wednesday night
  generally from Dawson County to Greeley County with lows
  dropping into the mid 30s.

- Cooler temperatures are expected Tuesday with highs in the 50s
  to the 70s. Wednesday through Sunday, high temperatures will
  be in the 60s and 70s.

&&

.DISCUSSION...
Issued at 402 AM CDT Mon May 19 2025

Today and tonight...

An upper trough extends from the Intermountain West to the Plains.
Showers and storms associated with this trough are moving across
Nebraska. This activity will continue to move eastward and northward
early this morning with an upper low over southwest South Dakota.
Winds will switch toward the west and northwest today as a cold
front begins to move into south central and central Nebraska and
north central Kansas. Lift along the cold front may result in more
storms developing across the area later this afternoon into this
evening. Some of these storms may become severe with fairly high
CAPE, wind shear, and mid-level lapse rates expected. Large hail and
damaging winds will be the main threats but an isolated tornado is
possible. Areas near and east of Highway 281 are in a slight risk
for severe storms from the SPC Day 1 outlook. Any storms that
develop are expected to move eastward and be out of the area late
this evening/early tonight. High temperatures today are expected to
range from the low 70s to mid 80s but will be dependent on the
timing of the front. Temperatures behind the front tonight are
expected to drop into the upper 30s to lower 50s.

Tuesday through Wednesday night...

The upper trough on Tuesday will extend from the Pacific Northwest
east southeastward towards the Mississippi River. Winds across south
central and central Nebraska and north central Kansas will be gusty
out of the northwest. Temperatures on Tuesday will be much cooler
with highs in the mid 50s to mid 70s. Winds will weaken Tuesday
night with temperatures dropping into the mid 30s to mid 40s. This
may create patchy frost across portions of Dawson, Valley, and
Greeley Counties late Tuesday night into early Wednesday morning.
Winds will generally be out of the west to north on Wednesday with
temperatures a little warmer than the previous day. High
temperatures on Wednesday will range from the low 60s to upper 70s.
Temperatures Wednesday night are expected to be similar or slightly
cooler than the previous night with lows ranging from the mid 30s to
mid 40s. Winds will be light so frost will be possible from Dawson
County to Greeley County.

Thursday through Sunday...

Nebraska and Kansas will be on the backside of an upper trough on
Thursday. This upper trough will progress eastward with another
upper trough moving over Nebraska and Kansas on Sunday. Rain and
storm chances increase from Friday (up to around 55%) through Sunday
(around 30% to near 50%). High temperatures Thursday through Sunday
will be in the 60s and 70s. Low temperatures Thursday night through
Sunday night will be in the 40s and 50s.

&&

.AVIATION /18Z TAFS THROUGH 18Z TUESDAY/...
Issued at 1229 PM CDT Mon May 19 2025

For KGRI/KEAR Airports:

VFR conditions have returned to KEAR with near MVFR conditions
at KGRI with an approaching front on its doorstep. Could see a
VCTS at KGRI for the next hour or two with about a 30 percent
chance for additional -SHRA and -TSRA activity through the
remainder of the afternoon through evening hours. Winds will
shift behind this front and become more westerly initially, and
eventually northwesterly and gusty (to near 20 KTS) at both
terminals by around 20/00Z. Temporary MVFR CIGS should end by
mid-evening, with varying mid-level cloud cover through the
remainder of the period along with northwesterly winds...that
will increase further during the daytime hours Tuesday with
gusts closer to 30-35 KTS possible during the mid to late
afternoon.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...None.
KS...None.

&&

DISCUSSION...Schuldt
AVIATION...Rossi
Hazardous weather outlook, May 19, 3:32 AM CST, 10 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Hastings NE
432 AM CDT Mon May 19 2025

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
200945-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
432 AM CDT Mon May 19 2025

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...Today and Tonight.

Strong to severe thunderstorms are possible this afternoon and
evening. The main threat will be near and east of Highway 281.
Hail up to ping pong ball size and wind gusts up to 60 mph will
be possible. Although large hail and damaging winds will be the
main threats, an isolated tornado is possible.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Patchy frost is possible Tuesday night and Wednesday night mainly
from Dawson County to Greeley County as temperatures drop into the
mid 30s.

Thunderstorm chances increase across the area Friday through
Sunday.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

In the hours before

Local storm report, May 19, 9:29 AM CST, 4 hours 13 minutes before
Preliminary Local Storm Report
National Weather Service Hastings NE
1029 AM CDT Mon May 19 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 AM     Rain             Nelson                  40.20N 98.07W
05/19/2025  M5.25 Inch       Nuckolls           NE   Public

&&

NOAA/NWS/Noritz
Local storm report, May 19, 12:42 PM CST, 1 hour before
Preliminary Local Storm Report
National Weather Service Hastings NE
142 PM CDT Mon May 19 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     Hail             1 W Beloit              39.47N 98.13W
05/18/2025  M1.00 Inch       Mitchell           KS   Public

            Delayed report from last night via social
            media.

&&

NOAA/NWS/Noritz
Local storm report, May 19, 12:45 PM CST, 57 minutes before
Preliminary Local Storm Report...Corrected
National Weather Service Hastings NE
145 PM CDT Mon May 19 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     Hail             1 W Beloit              39.47N 98.13W
05/18/2025  E2.00 Inch       Mitchell           KS   Public

            Delayed report from last night via social
            media. Corrected for hail size.

&&
Special weather statement, May 19, 1:06 PM CST, 36 minutes before
Special Weather Statement
National Weather Service Hastings NE
206 PM CDT Mon May 19 2025

NEZ041-048-191930-
Merrick NE-Nance NE-
206 PM CDT Mon May 19 2025

...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN NANCE AND
NORTHWESTERN MERRICK COUNTIES THROUGH 230 PM CDT...

At 205 PM CDT, Doppler radar was tracking a strong thunderstorm near
Archer, or 19 miles northeast of Grand Island, moving northeast at 30
mph.

HAZARD...Wind gusts up to 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This strong thunderstorm will be near...
  Archer around 210 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 900 PM CDT for central
Nebraska.

&&

LAT...LON 4136 9785 4105 9813 4111 9829 4127 9829
      4148 9821
TIME...MOT...LOC 1905Z 207DEG 24KT 4116 9819

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

Wesely

The radar

The Grand Island radar (KUEX), 122 km away, was scanning. The volume nearest the first event began at 19:39 UTC.

Open the radar archive at this moment

Event by event

7 hail. Local standard time, as filed.

Hail, Nance

When
May 19, 1:42 PM CST
Where
Nance County, 0.86 mi SE of Fullerton
Measured
1.25 in hail
Property damage
$50,000
Reported by
Public
Coordinates
41.360, -97.970

Hail, Merrick

When
May 19, 1:55 PM CST
Where
Merrick County, 0.09 mi SSW of Central City
Measured
1.75 in hail
Property damage
$1.0 million
Reported by
Trained Spotter
Coordinates
41.119, -98.001

Hail, Polk

When
May 19, 3:02 PM CST
Where
Polk County, 2.19 mi ENE of Swedehome
Measured
1.75 in hail
Property damage
$250,000
Reported by
Trained Spotter
Coordinates
41.180, -97.640

Hail, Clay

When
May 19, 3:02 PM CST to 3:07 PM CST
Where
Clay County, 0.53 mi W of Deweese to 2.32 mi NNE of Deweese
Measured
1.5 in hail
Property damage
$1.0 million
Reported by
Emergency Manager
Coordinates
40.350, -98.140

Quarter to ping pong ball size hail was reported.

Hail, Polk

When
May 19, 3:05 PM CST to 3:10 PM CST
Where
Polk County, Osceola
Measured
1 in hail
Reported by
COOP Observer
Coordinates
41.180, -97.550

Hail, Clay

When
May 19, 3:05 PM CST to 3:15 PM CST
Where
Clay County, Edgar
Measured
2.75 in hail
Property damage
$3.0 million
Reported by
Public
Coordinates
40.370, -97.970

Hail in Edgar was mainly less than two inches in diameter, but the largest stones were near the size of baseballs.

Hail, Clay

When
May 19, 3:22 PM CST
Where
Clay County, 2.21 mi ENE of Fairfield
Measured
1.75 in hail
Property damage
$250,000
Reported by
Emergency Manager
Coordinates
40.440, -98.080

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2025Every state in 2025This day in weather historyWarnings in Nebraska, May 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1270029, 1270031, 1270036, 1270038, 1270037, 1270040, 1270042.